Welcome back to our weekly diabetes advice column, Ask D'Mine, hosted by veteran type 1 and diabetes author Wil Dubois in New Mexico. Here, you can ask all the burning questions you may not want to ask your doctor.

Speaking of which, today's question is a little off the beaten path, regarding unusual sexual desires and how safe that is with diabetes...

 

{Got your own questions? Email us at AskDMine@diabetesmine.com}

 

Thad, type 3 from California, writes: My girlfriend is a type 1 diabetic. She’s a great lady, but she likes her sex on the dark side, if you know what I mean. Lately she’s gotten it in her head that she wants to have sex while experiencing a low. She plans a controlled overdose of her fast-acting insulin, and will use her Dexcom to monitor the drop and control the timing of everything. We’ll have fasting acting glucose on hand to turn it around afterwards. Anything else we should do or think about? We haven’t talked to her doctor or educator because we figure they’re prudish and they’ll just say, “Don’t do it.” We’re both counting on you for straight answers.

 

Wil@Ask D’Mine answers: Frankly, my first thought is also, don’t do it, but not because I’m prudish. While dark sex isn’t to my personal taste, I’ve got no problem with consenting adults doing whatever makes both partners happy. But let’s be clear, this goes waaaaay beyond dark, and deep into dangerous. This isn’t leather, whips, and chains with safety words to employ if things get out of hand.

Diabetes doesn’t respect safety words.

The question arises why you would want to take the risk of doing ANYTHING WHILE LOW -- knowing as you do that hypoglycemia is not only unpleasant, but can quickly render you unconscious if not immediately treated.  

So you both need to be crystal clear that what you’re talking about doing is more perilous than dark. In fact, it could be fatal. You need to think about that for a long time. But, as I sense you’re going to attempt it regardless, and it’s clear you need some “medical” guidance, here are some ideas on ways to maximize the safety of this risky liaison.

Let’s start with a reality check on the Dexcom. It works so well for most of us under normal operating conditions, that we often forget its shortcomings. But this isn’t normal operating conditions the two of you are talking about, so we need to cover what I think are two weaknesses of the Dexcom continuous glucose monitor that can affect your plans.

The first is that it only checks glucose every five minutes, so it’s not really continuous at all. A lot can happen in five minutes, especially when blood sugar is dropping. During a “two arrow down” drop on a Dexcom monitor or mobile device, the blood sugar is dropping at the rate of at least 3 mg/dL per minute. It could be faster. But at the minimum of 3 mg/dL per minute, your girlfriend’s sugar would drop 15 points between samples. For perspective, if she’s at 50 on one check, by the next check she’ll be at 35, which is getting pretty close to the Grim Reaper.

And the second issue is that she’ll actually be lower. Even though the Dex is approved for therapy decisions, it doesn’t monitor blood sugar at all. It monitors interstitial glucose, which tends to lag behind capillary glucose. You can think about the two numbers as the first and last cars of a roller coaster train. Sure, they’re on the same track, but one gets to the bottom of the drop first. The trend will be correct on the monitor, but—especially in a fast low—the actual blood sugar will be much lower than the monitor shows. And I assume my dark sister wants a fast low for maximum “thrill,” as faster lows generate greater symptoms.

The bottom line is that I don’t think that the Dex is going to give you two the level of protection you’re both expecting when it comes to knowing how deep into the danger zone she really is, or for trying to initiate the recovery. But that said, it will probably be helpful on the other end of your project: Timing your foreplay.

Which leads us logically to the next problem, which is how to dose for the overdose, and how to time your… ah… fun. Starting with overdose: How much should she take? I can’t give you a number. Obviously, her weight, body type, and insulin sensitivity all come into play here. She’s also going to want a fast drop for maximum symptoms. That requires a largish dose, but the larger the dose, the harder it will be to reverse it.

In terms of timing, it’s going to depend on her blood sugar level when she takes the dose, but the drop could start in as little as 20-30 minutes, or it could take as much as two hours. For her desires, I’d guess it would be more effective, and safer in the long run, if she first raised her blood sugar into the low 300s before taking the overdose. That’ll give her a sharper drop, maximizing the sensation, hopefully before having to get into really dangerously low blood sugar levels.

Once a goodly drop starts, you can start, too. Your girlfriend will likely tell you when her symptoms start, but you can look for sweating, a shift to a pasty skin color, and quivering hands as your cues she’s deep in.

I’ll skip the next part, but after you’ve completed your mission, make no delay in trying to reverse her low. So, how about reversing that low, post-coitus? What’s the best plan for that? I don’t think that fast-acting glucose is going to be enough, but it’s a good start. You didn’t say what type you were planning to have on hand, so let me spell it out: You need to have liquid glucose at the ready. This is not a situation in which Skittles will do the job. And you need more than one bottle.

One of the things that really bothers me about this whole thing is the fact that she is planning to spend a prolonged time (minutes are loooooong in hypo land) in the low. Even a quickie is an eternity in this situation. Bear in mind that most PWDs start trying to reverse a low as soon as we feel it, or are alerted to it by our CGMs. In your case, she’s going to intentionally let the low run longer, that means it’s going to go much deeper than she’s used to. That will make it much harder to turn around than a typical low, even a “bad” one. The ice is pretty thin here, so I think you need to up the ante on the antidote, beyond just the fast-acting glucose.

So in addition to the liquid, I think you two should have glucose gel on hand. If she gets too loopy to drink the glucose you can rub the gel into her gums and the sides of her cheeks to get some sugar into her system.

And I’m talking mouth cheeks here, not butt cheeks.

Actually, as perverted as this might sound, it just occurred to me that you could use glucose gel as a form of sexual lube. As the mucous membranes in her vagina can absorb glucose, you can already be “administrating” the antidote to her low at the start of the sexual encounter.

Of course, in addition to the glucose liquid and gel, you’ll need a glucagon kit at the ready. And I’m not talking about having the kit on the nightstand. Before you take her bra off, mix the syringe and have it ready for injection. Of course, it goes without saying that you need a fully charged cell phone, with good signal, set to speed dial 911 for medical help if she does go lights out.

And, I think with all that, you’ll be about as safe as humanly possible. But let me be clear. This isn’t skydiving without a reserve chute. This isn’t waterfall kayaking without a helmet. This isn’t climbing El Capitan without ropes.

This is Russian Roulette with three bullets in the chamber, not one. There’s a chance this will kill her. Do I think you’ll get away with it? Yeah, with all the safety considerations we talked about, while it remains risky, I think it will most likely play out OK.

Unless she likes it.

Because if it does prove a thrill, and it might—sex and danger are an intoxicating mix for many people—and she wants to do it on a regular basis, the odds will catch up with her in the end. Like other addictive drugs, as time goes by, she’ll need bigger and bigger doses to get the same thrill as having lots of hypos tends to burn out our ability to feel them, requiring larger doses of insulin and faster, deeper drops to repeat the sensation.

Sooner or later, that will result in too much insulin onboard to effectively reverse, no matter what precautions you take.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.